Alert archive / Ohio / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 149, NWS Cleveland, OH

July 31, 1999Richland County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 31, 1999, 7:29 PM EDT for Richland County, Ohio. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 31, 1999, 7:29 PM EDT (23:29 UTC)
Expired
Jul 31, 1999, 8:35 PM EDT
In force
66 min
Issued by
NWS Cleveland, OH
Area
Whole counties

County Richland County, OH

The radar

The Cleveland radar (KCLE), 91 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 8:10 PM EDTThunderstorm WindShelby, OHA barn just south of Shelby suffered damage to its roof.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 4:15 PM EDTSevere Thunderstorm WatchSPC6 hr
Jul 31, 7:15 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 1999-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1918 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 1999-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1918 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1471 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCLE 312331 RRA
SVRCLE
OHC139-010035-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
729 PM EDT SAT JUL 31 1999

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICHLAND COUNTY IN NORTH CENTRAL OHIO

* UNTIL 835 PM EDT

* AT 728 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED...
  A SEVERE THUNDERSTORM... 14 MILES NORTHWEST OF MANSFIELD OR 7 MILES
  NORTHWEST OF SHENANDOAH... MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL MOVE NEAR...
  SHENANDOAH
  MANSFIELD
  SHELBY

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. GO INSIDE
A STURDY BUILDING AND STAY AtWAY FROM WINDOWS.
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:10 PM EDT, 5 hours 19 minutes earlier.

Area forecast discussion, Jul 31, 2:10 PM EDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
210 PM EDT SAT JUL 31 1999

LATEST 88D DATA SHOWG LINE OF TSRA CONTG TO TAKE SHAPE OVR NERN IN
AND SERN MI.  TIMING OF THIS LINE WL BE MAIN FCST CHALLENGE THIS
PACKAGE.  EXTRAPOLATION PUTS CONVECTION INTO WRN END OF CWA ABOUT
20Z AND TO KCLE BY 23Z.  VERY UNSTABLE ATMOSPHERE BUT WIND PROFILE
AGN UNIDIRECTIONAL SO APPRS MAIN THREAT FM WNDS.  WITH HI PWATS WL
ALSO HV TO WATCH FOR HVY RNS BUT APPRS LN WL CONT TO MAKE GD
PROGRESS.  BEST Q-VECTOR CONV OVR FA ARND 06Z SO REDVLPMNT BHND
INITIAL LN LIKELY AS SEEN ON KLOT 88D THIS AFT.  NGM APPRS TOO
AGGRESSIVE WITH FNT AND WL SIDE WITH SOMEWHAT SLOWER ETA SOL.  AT
FIRST..THOUGHT THERE MAY BE SUM LINGERING SHOWERS SUN AM NE ZNS BUT
FOR NOW WL KEEP THINGS DRY.  TEMPS BACK TO NR NORMAL SUN.  WL USE
FWC GUID AS LOW END OF FCST RANGES.  SHOULD BE SUM ON BOTH MON AND
TUE.  WL LET HEAT ADVISORY DROP AS EXPCT TO MEET CRITERIA ONLY FOR
AN HR OR TWO ERLY THIS EVE.

.CLE...NONE.

KUBINA

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 11:35 PM EDTSevere Thunderstorm WarningCLEHuron65 min
Jul 31, 12:12 AM EDTSevere Thunderstorm WarningCLEAshland63 min
Jul 31, 12:17 AM EDTSevere Thunderstorm WarningCLEErie, Lorain63 min
Jul 31, 12:24 AM EDTSevere Thunderstorm WarningCLEMedina, Wayne91 min
Jul 31, 12:43 AM EDTSevere Thunderstorm WarningCLEHolmes67 min
Jul 31, 12:47 AM EDTSevere Thunderstorm WarningCLEHuron48 min
Jul 31, 12:55 AM EDTFlash Flood WarningCLEErie, Huron110 min
Jul 31, 1:47 AM EDTSevere Thunderstorm WarningCLELorain63 min
Jul 31, 2:03 AM EDTSevere Thunderstorm WarningCLEHolmes67 min
Jul 31, 2:10 AM EDTFlash Flood WarningCLEHolmes2 hr
Jul 31, 3:49 AM EDTSevere Thunderstorm WarningCLELorain, Medina66 min
Jul 31, 4:58 PM EDTSevere Thunderstorm WarningCLECuyahoga62 min
Jul 31, 5:01 PM EDTSevere Thunderstorm WarningCLESandusky64 min
Jul 31, 5:12 PM EDTSevere Thunderstorm WarningCLEGeauga, Lake63 min
Jul 31, 5:20 PM EDTSevere Thunderstorm WarningCLEAshtabula65 min
Jul 31, 5:31 PM EDTSevere Thunderstorm WarningCLETrumbull59 min
Jul 31, 5:34 PM EDTSevere Thunderstorm WarningCLEErie66 min
Jul 31, 5:49 PM EDTSevere Thunderstorm WarningCLEHuron61 min
Jul 31, 5:58 PM EDTSevere Thunderstorm WarningCLEMahoning, Portage62 min
Jul 31, 6:02 PM EDTSevere Thunderstorm WarningCLEHancock63 min
Jul 31, 6:10 PM EDTSevere Thunderstorm WarningCLELorain65 min
Jul 31, 6:17 PM EDTSevere Thunderstorm WarningCLEStark63 min
Jul 31, 6:30 PM EDTSevere Thunderstorm WarningCLETrumbull65 min
Jul 31, 6:41 PM EDTSevere Thunderstorm WarningCLEMarion, Wyandot64 min
Jul 31, 6:49 PM EDTSevere Thunderstorm WarningCLECrawford61 min
Jul 31, 7:36 PM EDTSevere Thunderstorm WarningCLEPortage, Summit, Wayne64 min
Jul 31, 7:51 PM EDTSevere Thunderstorm WarningCLEAshland49 min

Nearby

Severe Thunderstorm Warnings in Ohio, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.